In recent years, significant improvements have been made in the management of neutropenia and thrombocytopenia and other potentially life-threatening complications of ablative chemotherapy. While these complications are of particular concern to physicians, patients receiving ablative therapy for bone marrow or blood stem cell transplants are often troubled by other side effects such as nausea, vomiting, diarrhea and mouth sores. The purpose of the study was to gain a better understanding of patients' experiences while undergoing a transplant. The same professional medical interviewer conducted in-depth interviews with 38 subjects (10 men, 28 women; mean age 46.9 years) who had received ablative therapy for bone marrow and/or peripheral blood stem cell transplants. Participants were consecutively identified through physician and patient referrals, cancer and BMT patient support groups, and newspaper advertisements. Twenty-eight patients (74%) received autologous stem cell transplants and 10 patients (26%) received allogeneic transplants. Participants reported mouth sores, nausea and vomiting, diarrhea, and fatigue as the most troubling side effects of their transplants. Mouth sores were selected as the single most debilitating side effect (42%), followed by nausea and vomiting (13%). Many patients mentioned that mouth sores made it difficult or impossible to eat (n = 23), swallow (n = 21), drink (n = 17), and/or talk (n = 8). Twenty patients reported pain in the mouth, throat, and/or esophagus. Two-thirds (66%) of patients reported receiving opioid analgesics, most frequently morphine, to relieve oral pain. For many, opioids caused incapacitating side effects, including hallucinations, a feeling of loss of control and a decrease in mental acuity. Patients receiving ablative chemotherapy identify oral mucositis as a significant cause of suffering and morbidity. Effective interventions to alleviate this complication are urgently needed.